Alert archive / Minnesota / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Grand Forks, ND

July 4, 2011Kittson County, Minnesota

NWS Grand Forks, ND issued this areal flood advisory at Jul 4, 2011, 5:31 PM CDT for Kittson County, Minnesota. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2011, 5:31 PM CDT (22:31 UTC)
Expired
Jul 5, 2011, 7:00 AM CDT
In force
13 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood advisory went out at Jul 4, 12:52 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 4, 12:52 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT MON JUL 4 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST CHALLENGE WILL BE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING. WILL CONTINUE TO FOLLOW A GFS/ECMWF MODEL
BLEND...WHICH HAS SUPPORT FROM HIGH RESOLUTION WRF OUTPUT.

ANALYSIS FROM THIS MORNING IS STILL VALID. SURFACE DEW POINT
TEMPERATURES HAVE RISEN INTO THE LOW 70S ACROSS MUCH OF EASTERN ND
INTO FAR NORTHWEST MN. SPC MESOANALYSIS SHOWS MLCAPE VALUES FROM
2000 TO 3000 J/KG ALONG SURFACE TROUGH AXIS WHICH IS CURRENTLY
DRAPED ACROSS THE CENTRAL DAKOTAS. THE CAP REMAINS FIRMLY IN
PLACE FOR MOST OF THE FORECAST AREA...BUT IS STARTING TO BREAK
DOWN ACROSS SOUTHWEST MANITOBA. WITH THE EXCEPTION OF A COUPLE
WEAK ECHOES NORTHWEST OF MINOT...THE RADAR IS THUNDERSTORM FREE
ACROSS ALL OF ND INTO NORTHWEST MN. EXPECT THAT TO CHANGE RAPIDLY
AS COLD FRONT/SURFACE TROUGH MOVES EASTWARD AND INTERACTS WITH
MOIST UNSTABLE AIRMASS. ISOLATED SUPERCELLS SHOULD FIRST DEVELOP
ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER THIS
AFTERNOON AND THEN EXPAND SOUTHWESTWARD. DISCRETE STORMS SHOULD
EVENTUALLY COMBINE TO FORM A LINEAR-TYPE MCS THAT WILL MOVE ACROSS
SOUTHEAST ND INTO WEST CENTRAL MN THIS EVENING. PRIMARY THREATS
CONTINUE TO BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN...BUT
CANNOT RULE OUT A TORNADO OR TWO IN THE VICINITY OF THE FRONT.

COLD FRONT WILL SAG SOUTH OVERNIGHT AND EXPECT PRIMARY SEVERE
THREAT TO END AFTER 06 UTC TONIGHT. WITH THE EXCEPTION OF SOME
LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTH TOMORROW
MORNING...TUESDAY WILL BE SUNNY...DRY AND A BIT COOLER AS HIGH
PRESSURE BUILDS ACROSS THE REGION. DEW POINT TEMPERATURES WILL
DROP BACK INTO THE 50S AND WITH HIGHS IN THE UPPER 70S TO LOWER
80S...IT WILL BE MUCH LESS MUGGY. TRANQUIL WEATHER WILL CONTINUE
INTO WEDNESDAY WITH LITTLE CHANGE IN TEMPERATURES.

THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE LATE THURSDAY
THROUGH FRIDAY AS THE NEXT PACIFIC WAVE MOVES INTO THE NORTHERN
ROCKIES.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MODELS ALL HAVE SIMILAR IDEA BUT WITH TIMING AND DETAIL DIFFERENCES.
UPPER FLOW WILL BE PROGRESSIVE ACROSS THE THE NORTHERN CONUS. AN
UPPER LOW WILL PROPAGATE ACROSS CANADA FRI- SAT...SENDING A FRONT
THROUGH THE AREA AND PROVIDING THUNDER CHANCES. ALTHOUGH UPPER JET
REMAINS ACROSS THE REGION SUN- MON...WEAK RIDGING SHOULD KEEP THE
WX MAINLY DRY (MAYBE DIURNALLY DRIVEN CONVECTION BUT LIMITED
COVERAGE). TEMPERATURES SHOULD BE NEAR NORMAL GIVEN THE SYNOPTIC
PATTERN.

&&

.AVIATION...

MAIN CONCERN WILL BE THUNDER DURING THE PERIOD. UNCERTAINTY
EXISTS WITH COVERAGE...BUT THERE WILL BE STORMS AROUND THE AREA
(SOME STRONG TO SEVERE).

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED
RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY
RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR
RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH
KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST
FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL
ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS
ON THE MAINSTEM RED RIVER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE
CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS
FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY
WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO
RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/TG/GROCHOCINSKI
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

In the hours before

Local storm report, Jul 4, 4:04 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ROCKLAKE                48.79N 99.25W
07/04/2011  E1.00 INCH       TOWNER             ND   PUBLIC

            PENNY TO QUARTER SIZE HAIL FELL IN ROCKLAKE.

&&

GROCHOCINSKI
Local storm report, Jul 4, 4:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 SSE MUNICH            48.64N 98.82W
07/04/2011  E0.88 INCH       CAVALIER           ND   PUBLIC

&&

GROCHOCINSKI
Local storm report, Jul 4, 4:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 S ALSEN               48.60N 98.71W
07/04/2011  E1.00 INCH       CAVALIER           ND   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

GROCHOCINSKI
Local storm report, Jul 4, 5:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 E NECHE               48.98N 97.46W
07/04/2011  E1.25 INCH       PEMBINA            ND   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

GROCHOCINSKI
Local storm report, Jul 4, 5:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     2 N ST. VINCENT         49.00N 97.22W
07/04/2011  M67.00 MPH       KITTSON            MN   OTHER FEDERAL

            REPORTED BY CANADIAN METEOROLOGICAL SERVICE.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:10 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner65 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner67 min
Jul 4, 4:38 PM CDTSevere Thunderstorm WarningFGFPembina52 min
Jul 4, 4:51 PM CDTTornado WarningFGFPembina39 min
Jul 4, 5:20 PM CDTSevere Thunderstorm WarningFGFRoseau55 min
Jul 4, 5:29 PM CDTSevere Thunderstorm WarningFGFKittson61 min
Jul 4, 6:14 PM CDTSevere Thunderstorm WarningFGFRoseau61 min
Jul 4, 6:16 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau59 min
Jul 4, 6:25 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake65 min
Jul 4, 6:42 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau63 min

Nearby

Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.